Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Having mucus in throat and heaviness in chest after taking phentermine. Side effect?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions
I am taking phentermine. It seems as though 30-45 minutes after taking my prescribed does - I start feeling as though I have thick mucous in my throat and a heaviness in my chest. Is this a side effect of taking the phentermine - or perhaps mixing it with coffee or is this just how it works... I feel as though I have so much thickness in my throat that its coming up from my stomach... I have actually been able to cough up sputum that seems foamy... But it is very difficult to cough it up - as well as find relief from what feels like a huge lump in throat...
Posted Thu, 28 Mar 2013 in Medicines and Side Effects
Answered by Dr. Michelle Gibson James 1 hour later
HI, thanks for using healthcare magic

Phentermine is in a stimulant family of medication. As a result most of the possible side effects are related to this such as increased heart rate and altered blood pressure, though these do not occur in everyone and not to a significant extent.

Thick mucus in the throat (post nasal drip) usually occurs in allergic or infective rhinosinusitis which is inflammation of the nasal and sinus pathways. Phentermine is not known to have this side effects but persons react differently to medication and if you are having a minor reaction to it it may manifest as this post nasal drip. On the other hand it may also be related to exposure to another, entirely different allergen.
The mixture with cough may potentially increase the risk of increase in heart rate or blood pressure but should not affect a post nasal drip.

You may want to consider the use of a nasal spray. Normally for these symptoms an antihistamine is also used but in some persons, this may affect the weight loss effort so you may want to discuss this with your doctor.
A mucolytic , to decrease the viscosity of the mucus may also be helpful.

You may want to speak to your doctor regarding your symptoms.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor